Quasiconformal surgery and linear differential equations
- 31 Downloads
We describe a new method of constructing transcendental entire functions A such that the differential equation w″ + Aw = 0 has two linearly independent solutions with relatively few zeros. In particular, we solve a problem of Bank and Laine by showing that there exist entire functions A of any prescribed order greater than 1/2 such that the differential equation has two linearly independent solutions whose zeros have finite exponent of convergence. We show that partial results by Bank, Laine, Langley, Rossi and Shen related to this problem are in fact best possible. We also improve a result of Toda and show that the estimate obtained is best possible. Our method is based on gluing solutions of the Schwarzian differential equation S(F) = 2A for infinitely many coefficients A.
Unable to display preview. Download preview PDF.
- G. G. Gundersen, The mathematical work of Ilpo Laine, in Proceedings of the Workshop on Complex Analysis and its Applications to Differential and Functional Equations, University of Eastern Finland, Joensuu, 2014, pp. 1–26.Google Scholar
- F. Huckemann, Bericht Über die Theorie der Wertverteilung, Jber. Deutsch. Math.-Verein. 64 (1961/1962), 135–188.Google Scholar
- E. L. Ince, Ordinary Differential Equations, Longmans, Green and Co., London, 1926; reprint: Dover, New York, 1956.Google Scholar
- T. Kriecherbauer, A. B. J. Kuijlaars, K. D. T.-R. McLaughlin and P. D. Miller, Locating the zeros of partial sums of ez with Riemann-Hilbert methods, in Integrable Systems and RandomMatrices, Contemporary Mathematics, Vol. 458, American Mathematical Society, Providence, RI, 2008, pp. 183–195.Google Scholar
- I. Laine, Nevanlinna Theory and Complex Differential Equations, de Gruyter Studies in Mathematics, Vol. 15, Walter de Gruyter, Berlin–New York, 1993.Google Scholar
- B. Levin, Distribution of Zeros of Entire Functions, Translations of Mathematical Monographs, Vol. 5, American Mathematical Society, Providence, RI, 1980.Google Scholar
- R. Nevanlinna, Über Riemannsche Flächen mit endlich vielen Windungspunkten, Acta Math. 58 (1932), 295–373.Google Scholar
- E. Ullrich, Flächenbau undWachstumordnung bei gebrochenen Funktionen, Jber. Deutsch.Math.- Verein. 46 (1936), 232–274.Google Scholar
- G. Valiron, Lectures on the General Theory of Integral Functions, Edouard Privat, Toulouse 1923; reprint: Chelsea, New York, 1949.Google Scholar
- L. I. Volkovyskii, Investigations of the Type Problem of a Simply Connected Riemann Surface, Proc. Steklov Math. Inst. 34 (1950).Google Scholar
- H. Wittich, Neuere Untersuchungen Über eindeutige analytische Funktionen, Springer, Berlin, 1968.Google Scholar